Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 226, NWS Dodge City, KS

August 19, 2005Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2005, 3:12 PM CDT for Pawnee County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2005, 3:12 PM CDT (20:12 UTC)
Expired
Aug 19, 2005, 3:52 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:02 AM CDT, 12 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 3:02 AM CDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT FRI AUG 19 2005

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES INCLUDE, IF, WHEN AND WHERE TSRA WILL FIRE
TODAY AND TGT AND EVEN SATURDAY AND OF COURSE MAX TEMPS. LONG
AWAITED FRONT WAS STILL UP IN THE DAKOTAS THIS MORNING. THE PUSH
ASSOCIATED WITH A RATHER STOUT S/WV THROUGH MOVING ACROSS SOUTHERN
CANADA HAS BEEN DELAYED AND LOOKS LIKE THE BIGGEST PUSH WILL BE
EAST AND NOT SOUTH. THE FRONT WILL BE ONE PLAYER IN THE SENSIBLE
WEATHER DURING THE NEXT 24 TO 36 HOURS. OTHER INGREDIENTS WILL BE
S/WV FEATURES IN THE SOUTHERN BRANCH OF THE WESTERLIES THAT
EXTENDS FROM NORTHERN MEXICO, NORTHEAST INTO THE CENTRAL PLAINS.
TSRA HAVE BEEN ACTIVE OVERNIGHT IN EASTERN NEW MEXICO. ANOTHER
S/WV FEATURE WAS INDICATED BY BOTH 00Z UPPER AIR ANALYSIS AND WV
IMAGES. THIS SYSTEM WAS OVER SOUTHERN CALIFORNIA AND WAS MOVING
NORTHEAST AT ABOUT 10 KNOTS.

THE GOING FORECAST HAD 20 TO 30 POPS FOR LATE TODAY AND TONIGHT
ACROSS MUCH OF THE CWA. THIS THINKING APPEARS TO BE ON TRACK. I
DID LOWER MAX TEMPS A LITTLE FROM EHA TO HYS BASED MORE ON CLOUD
COVER THAN ANYTHING ELSE. THE DAKOTAS FRONT SHOULD BE MOVING INTO
THE NORTHERN CWA LATER THIS EVENING. AHEAD OF THIS THERE SHOULD BE
A RATHER UNSTABLE ATMOSPHERE. IF A SOUTHERN BRANCH FEATURE SHOULD
REACH THIS AREA AS THE FRONT ARRIVES, TSRA MAY BE A BIT MORE
WIDESPREAD THAN I HAVE INDICATED.

GUIDANCE TEMPS OFFERS LITTLE HELP FOR SATURDAY AS EACH MODEL TEMP
IS QUITE A BIT DIFFERENT FROM ONE TO ANOTHER. I DID RAISE TEMPS
BASED ON 1) ALL MODELS ARE MUCH WARMER AND 2) THE FRONT JUST ISNT
QUITE AS STRONG (AT LEAST THE PUSH) AS THE PREVIOUS ONE LAST
WEEKEND. CLOUD COVER WILL BE THE BIG CONTRIBUTING FACTOR IN
LIMITING WARMING. TSRA LOOKS TO FIRE AGAIN SATURDAY AFTERNOON WITH
HIGH THETAE AIR POOLING NORTH OF THE BOUNDARY. WITH HEATING AND
THE APPROACH OF ANOTHER S/WV TROUGH STORMS SHOULD FIRE ALONG AND
EVEN ELEVATED NORTH OF THE FRONT.

DAYS 3-7...

AGAIN DID NOT MAKE MUCH IN THE WAY OF CHANGES TO THE GOING
EXTENDED.  GFS HAS NOT BEEN VERY CONSISTENT WHILE IT LOOKS LIKE THE
ECMWF HAS SHOWN SOME OVER THE LAST FEW MODEL RUNS.  MAIN PROBLEM IN
THE EXTENDED WILL BE AMOUNT OF LOWER CLOUDS THAT LINGER OVER AREA
AND THEIR EFFECT ON TEMPERATURES.  BOTH GFS AND ECMWF DO SHOW WINDS
REMAINING EAST TO SOUTHEAST MONDAY AND THROUGH MUCH OF TUESDAY.
THEY ALSO SHOW FAIRLY HIGH LOW LEVEL RHS. IF THIS
VERIFIES...TEMPERATURES COULD STAY IN THE 70S OVER SOME AREAS...SO
HAVE KEPT HIGHS MAINLY IN THE LOWER 80S AND EVEN LOWERED A FEW
DEGREES FOR MON AND TUE. COULD ALSO SEE SOME SHOWERS AND POSSIBLY A
FEW THUNDERSTORMS AROUND AS WELL...BUT THE FRONT MAY MAKE IT FAR
ENOUGH SOUTH THAT MOST OF THE PRECIP WILL ONCE AGAIN OCCUR IN OK.
SOUTHERLY WINDS AND SOUTHWESTERLY FLOW ALOFT SETUP OVER AREA FOR
MIDWEEK.  THIS IS OUT AHEAD OF NEXT TROUGH AND ASSOCIATED COLD FRONT
THAT WILL BE MOVING THROUGH SOMETIME LATE THURSDAY OR EVEN FRIDAY. I
BOOSTED HIGHS A FEW DEGREES TO AROUND 90 THEN FOR WEDNESDAY AND
THURSDAY AND KEPT IN A SMALL CHANCE FOR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  67  88  61 /  20  30  30  30
GCK  96  65  86  60 /  20  20  30  30
EHA  96  63  86  61 /  20  30  40  40
LBL  97  67  88  61 /  20  30  40  40
HYS  96  65  83  60 /  30  30  20  20
P28 101  72  91  65 /  20  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/28
Hazardous weather outlook, Aug 19, 4:47 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT FRI AUG 19 2005

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER
DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE
WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS
WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN
CITY AND DODGE CITY BY 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT
AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE
COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE
ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS
LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:34 PM CDTSevere Thunderstorm WarningDDCPawnee41 min
Aug 19, 2:53 PM CDTSevere Thunderstorm WarningDDCRush52 min
Aug 19, 3:31 PM CDTTornado WarningDDCRush44 min
Aug 19, 3:38 PM CDTSevere Thunderstorm WarningDDCEllis, Rush62 min
Aug 19, 4:35 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee19 min
Aug 19, 6:38 PM CDTSevere Thunderstorm WarningDDCKearny37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.